Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 285, NWS North Platte, NE

August 4, 2020Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2020, 8:25 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2020, 8:25 PM CDT (01:25 UTC)
Expired
Aug 4, 2020, 9:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:46 PM CDTHAIL 16 S Springview, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS53 KLBF 050125
SVRLBF
NEC017-103-149-050215-
/O.NEW.KLBF.SV.W.0285.200805T0125Z-200805T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
825 PM CDT Tue Aug 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rock County in north central Nebraska...
  Northeastern Brown County in north central Nebraska...
  Central Keya Paha County in north central Nebraska...

* Until 915 PM CDT.

* At 825 PM CDT, a severe thunderstorm was located near Springview,
  moving south at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ainsworth, Bassett, Springview, Long Pine, Keller Park State
  Recreation Area, Thomas Creek State Wildlife Management Area,
  Bobcat State Wildlife Management Area, Pine Glen State Wildlife
  Refuge, Antelope Peak and Meadville.

This includes the following highways...
 Highway 183 between mile markers 179 and 221.
 Highway 20 between mile markers 241 and 263.
 Highway 12 near mile marker 37, and between mile markers 40 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9993 4295 9967 4254 9944 4246 9988
TIME...MOT...LOC 0125Z 344DEG 30KT 4286 9979 

HAIL...1.25IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
648 
WWUS53 KLBF 050200
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
900 PM CDT Tue Aug 4 2020

NEC103-050209-
/O.CAN.KLBF.SV.W.0285.000000T0000Z-200805T0215Z/
Keya Paha NE-
900 PM CDT Tue Aug 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEYA PAHA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4272 9973 4272 9954 4254 9944 4246 9988
      4276 9991
TIME...MOT...LOC 0159Z 347DEG 31KT 4263 9971 

$$

NEC017-149-050215-
/O.CON.KLBF.SV.W.0285.000000T0000Z-200805T0215Z/
Rock NE-Brown NE-
900 PM CDT Tue Aug 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN ROCK AND NORTHEASTERN BROWN COUNTIES...

At 859 PM CDT, a severe thunderstorm was located near Long Pine, or 9
miles northeast of Ainsworth, moving south at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Keller Park State Recreation Area,
Bobcat State Wildlife Management Area, Pine Glen State Wildlife
Refuge and Antelope Peak.

This includes the following highways...
 Highway 183 between mile markers 179 and 206.
 Highway 20 between mile markers 241 and 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 9973 4272 9954 4254 9944 4246 9988
      4276 9991
TIME...MOT...LOC 0159Z 347DEG 31KT 4263 9971 

HAIL...1.25IN
WIND...60MPH
 
$$

Buttler
829 
WWUS53 KLBF 050214
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
914 PM CDT Tue Aug 4 2020

NEC017-149-050222-
/O.EXP.KLBF.SV.W.0285.000000T0000Z-200805T0215Z/
Rock NE-Brown NE-
914 PM CDT Tue Aug 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCK AND
NORTHEASTERN BROWN COUNTIES WILL EXPIRE AT 915 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4272 9973 4272 9954 4254 9944 4246 9988
      4276 9991
TIME...MOT...LOC 0212Z 344DEG 30KT 4253 9967 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:56 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 4, 6:56 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
656 PM CDT Tue Aug 4 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 240 PM CDT Tue Aug 4 2020

A weak shortwave is evident late this morning across northern WY per
WV imagery. This will slowly track southeast through the afternoon.
Mid-level lift and weak WAA continues to aid in some scattered
elevated showers and isolated thunder. A leeward surface trough will
be located across eastern WY southward to near the Denver metro by
late this afternoon. Persistent upslope flow and lift associated
with the shortwave will lead to the development of scattered
thunderstorms near the surface trough. These will attempt to push
eastward into the Nebraska Panhandle early this evening. Sufficient
instability should be present in this area along with 35-40 kts of 0-
6km bulk shear. This should allow for storm organization with a few
supercells producing large hail possible initially. The last several
runs of the HRRR have brought the activity about as far east as
Highway 2 (near Ogallala) by mid evening. After mid-evening
convection quickly diminishes as convection tries to push farther
east. This could be due to earlier cloud cover and less instability
with eastward extent. There is at least some chance that convection
could become elevated and continue moving east/southeast through the
night, but models have been struggling with this scenario. In fact,
most of the HREF members have activity done by late evening in our
area. The low-level jet really isn't very strong tonight and there
is a lack large scale lift. For these reasons will lower pops some
tonight and focus chances mainly this evening across portions of
west central and southwest Nebraska.

Another round of convection is expected to develop along the leeward
surface trough across eastern WY into northern CO Wednesday
afternoon. Most models actually have more robust development
tomorrow (compared to today). Better instability also exists farther
east with activity moving farther east Wednesday evening. Activity
Wednesday evening could be supported by a better shortwave which is
indicated in the NAM. 0-6km shear is once again sufficiently strong
(30-40 kts) for storm organization.

Otherwise warmer temperatures (mid to upper 80s) expected Wednesday
as heights slowly rise with the upper ridge building northward. The
axis of the ridge will be oriented south to north across the
Rockies. Low-level moisture will also be slowly increasing with dew
points rising into the lower 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM CDT Tue Aug 4 2020

Upper level ridge axis gradually shifts eastward and will be
centered along the western High Plains by Saturday morning. As
heights continue to rise and the flow aloft decreases, so will the
scattered thunderstorm chances. Temperatures will continue to warm
with highs in the 90s most areas by this weekend. Rather humid
conditions expected as well with upper 60s to lower 70s surface dew
points working there way to the west into western Nebraska by Friday
into Saturday. The ridge may flatten a little by early next week as
a stronger shortwave with flow aloft increasing from the west a bit.
A weak cold front could also move southward into the area by Monday
which could provide focus for scattered storms once again. Highs
cool slightly by early next week into the mid 80s to around 90F.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Aug 4 2020

VFR conditions expected to prevail at both TAF sites through the
period. Backing winds are expected at VTN into tomorrow afternoon
with the approach and passage of a cool front. Watching convective
debris north of LBF, but left out mention for now with lower
confidence in its progression southward. Even if this convective
debris does make it into LBF, CIGs are still expected to remain
VFR. Don't anticipate the need to include even VCTS at LBF with
the thunderstorm activity to the northwest expected to diminish
over the next couple hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Brown
Hazardous weather outlook, Aug 4, 3:19 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Tue Aug 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Tue Aug 4 2020 /219 PM MDT Tue Aug 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening in western
Nebraska. Strong to severe storms are possible, with the greatest
potential generally along and west of Highway 83. Large hail and
damaging winds are the primary threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

On Wednesday, strong to severe storms will be possible across
the western Sandhills into southwest Nebraska during the
afternoon and evening hours. Hail and wind are the main threats.

Isolated thunderstorms will be possible daily mainly during the
late afternoon and evening hours Thursday through Sunday. Stay
tuned to later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Please report any observed severe weather or rainfall reports to
the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 4, 6:51 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 W ELLSWORTH           42.06N 102.34W
08/04/2020  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

CBROWN
Local storm report, Aug 4, 6:56 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 W ELLSWORTH           42.06N 102.32W
08/04/2020  E1.75 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, Aug 4, 7:16 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
716 PM CDT Tue Aug 4 2020

NEZ005-025-094-050100-
Eastern Cherry NE-Western Cherry NE-Thomas NE-
716 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND
NORTHWESTERN THOMAS COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 716 PM CDT/616 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Brownlee, or 22 miles northeast of
Mullen, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Brownlee and Giant Hill.

This includes Highway 83 between mile markers 159 and 168.

LAT...LON 4233 10099 4245 10080 4217 10043 4201 10073
TIME...MOT...LOC 0016Z 321DEG 23KT 4234 10084

Buttler
Special weather statement, Aug 4, 7:30 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM MDT Tue Aug 4 2020

NEZ004-022-023-050115-
Sheridan NE-Grant NE-Garden NE-
630 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 715 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ellsworth, or 31 miles east of Alliance, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Ashby, Bingham, Finnegan Lake, Dominick Lake, Kincaid
Lake, Kennedy Lake and Wild Horse Flats.

This includes Highway 2 between mile markers 116 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4211 10231 4210 10204 4209 10189 4184 10198
      4196 10237
TIME...MOT...LOC 0030Z 285DEG 12KT 4204 10226

Jurgensen
Local storm report, Aug 4, 7:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             5 NNW BURTON            42.98N 99.61W
08/04/2020  E1.75 INCH       KEYA PAHA          NE   PUBLIC

&&

CBROWN
Special weather statement, Aug 4, 8:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
718 PM MDT Tue Aug 4 2020

NEZ022-050145-
Garden NE-
718 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARDEN COUNTY UNTIL
745 PM MDT...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Crescent Lake National Wildlife Refuge, or 29 miles
north of Oshkosh, moving south at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Mumper, Rackett, Jerry Lake,
Deer Lake, Adams Flats and Britton Lake.

LAT...LON 4191 10247 4192 10220 4161 10213 4159 10250
TIME...MOT...LOC 0118Z 351DEG 20KT 4184 10239

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:16 PM CDTSpecial Weather StatementLBFThomas44 min
Aug 4, 7:22 PM CDTSevere Thunderstorm WarningLBFGarden53 min
Aug 4, 7:30 PM CDTSpecial Weather StatementLBFGrant45 min
Aug 4, 7:35 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock55 min
Aug 4, 8:09 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden27 min
Aug 4, 8:18 PM CDTSpecial Weather StatementLBFGarden27 min
Aug 4, 8:31 PM CDTSpecial Weather StatementLBFGarden29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.